MAUDE Adverse Event Report: BRAINLAB SE ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22884-02B
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/20/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different path and location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.- the desired pathological/diagnostic tissue was retrieved with navigation at the very same surgery.- there was no harm or negative effect to the patient resulting due to the deviating biopsy path and location, and there was no surgery/anesthesia prolongation since there were no changes to the planned surgery procedure done.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.H6: the device evaluation is currently ongoing, and results are pending.Brainlab intends to issue a follow-up report upon completion of the device evaluation.
 
Event or Problem Description
A cranial surgery for a biopsy of a lesion, located right parietal ca.36mm deep in the brain, and with a size of ca.3.12ccm, has been performed with the aid of the brainlab alignment software cranial 2.0.10 biopsy passes in one trajectory were intended.After the first biopsy pass attempt the surgeon noticed the sample looked like normal brain tissue and continued to take the further samples as intended in different depths in the same path - pathology returned that desired diagnostic tissue was contained in the sampling.From a post-operative mri scan the surgeon determined that the biopsy path and location had deviated from the planned trajectory shifted by ca.5-6mm inferiorly, with the samples taken at the edge of the lesion mass and underneath it.According to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.- the desired pathological/diagnostic tissue was retrieved with navigation at the very same surgery.- there was no harm or negative effect to the patient resulting due to the deviating biopsy path and location, and there was no surgery/anesthesia prolongation since there were no changes to the planned surgery procedure done.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.
 
Event or Problem Description
A cranial surgery for a biopsy of a lesion, located right parietal ca.36mm deep in the brain, and with a size of ca.3.12ccm, has been performed with the aid of the brainlab alignment software cranial 2.0.10 biopsy passes in one trajectory were intended.After the first biopsy pass attempt the surgeon noticed the sample looked like normal brain tissue and continued to take the further samples as intended in different depths in the same path - pathology returned that desired diagnostic tissue was contained in the sampling.From a post-operative mri scan the surgeon determined that the biopsy path and location had deviated from the planned trajectory shifted by ca.5-6mm inferiorly, with the samples taken at the edge of the lesion mass and underneath it.According to the surgeon (treating clinician): the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.The desired pathological/diagnostic tissue was retrieved with navigation at the very same surgery.There was no harm or negative effect to the patient resulting due to the deviating biopsy path and location, and there was no surgery/anesthesia prolongation since there were no changes to the planned surgery procedure done.There were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different path and location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.The desired pathological/diagnostic tissue was retrieved with navigation at the very same surgery.There was no harm or negative effect to the patient resulting due to the deviating biopsy path and location, and there was no surgery/anesthesia prolongation since there were no changes to the planned surgery procedure done.There were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause of the biopsy performed with the aid of navigation deviating from its intended path in the brain shifted by ca.5-6mm caudally, is: a not adequate distribution of surface registration points acquired by the user for the patient anatomy registration to the navigation - with limited accessibility to the necessary surface areas due to the appliances to the patient worn during the preoperative ct scan - both not following brainlab requirements.The navigation data from this surgery shows that registration points were not sufficiently distributed on the required distinctive surfaces, i.E.Not sufficiently on both sides of the patient's face - especially not sufficiently on the left side.Areas where the points were collected were subject to skin/anatomy alteration due to appliances to the patient during the scan, which should be avoided, or on rounded, unspecific areas such as the dome of the head.This caused the navigation software to not find an as accurate as desired match between the pre-operative image dataset and the actual patient anatomy, in the region of interest for this specific procedure.A to a lesser extent contributing factor is: a significant/undesirable distortion contained in the pre-operative mri data set, causing a deviation of the image fusion of ca.2mm caudally in between the pre-operative ct scan used to register the patient anatomy to the navigation, and the mri navigated on, which was verified and accepted by the user for navigation.This resulted in an additional ca.2mm deviation in the caudal direction of the anatomy and planned trajectory locations displayed by the navigation when using the mri, in comparison to the actual patient's anatomy location during the surgery.Apparently, the resulting deviation between the actual patient anatomy locations during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization, was not recognized by the user with the required thorough navigation accuracy verification of the registration, nor with the necessary continued verification of navigation accuracy throughout the procedure, for e.G.After draping of the patient.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23355405
Report Number8043933-2025-00075
Device Sequence Number8815821
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22884-02B
Device Catalogue Number26529
Device Lot NumberSW V. 2.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2025
Supplement Date Received by Manufacturer09/22/2025
Initial Report FDA Received Date10/22/2025
Supplement Report FDA Received Date11/04/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/12/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown